Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 3, 2017, 6:37 PM CDT for 4 parishes in Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- May 3, 2017, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 12.3
The text
As transmitted.
270
WUUS54 KLIX 032337
SVRLIX
LAC047-077-121-125-040030-
/O.NEW.KLIX.SV.W.0086.170503T2337Z-170504T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
637 PM CDT WED MAY 3 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Southeastern West Feliciana Parish in southeastern Louisiana...
Central West Baton Rouge Parish in southeastern Louisiana...
Pointe Coupee Parish in southeastern Louisiana...
Northwestern Iberville Parish in southeastern Louisiana...
* Until 730 PM CDT
* At 636 PM CDT, severe thunderstorms were located along a line
extending from near Bayou Current to near Arnaudville to Scott,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New Roads, St. Francisville, Livonia, Maringouin, Fordoche,
Rosedale, Grosse Tete, Morganza, Ramah, Erwinville and Lottie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3077 9129 3072 9129 3070 9132 3064 9129
3060 9132 3057 9130 3040 9130 3021 9149
3023 9148 3026 9159 3035 9163 3036 9165
3039 9162 3044 9164 3050 9170 3050 9175
3051 9173 3057 9176 3067 9173 3078 9176
TIME...MOT...LOC 2336Z 276DEG 34KT 3074 9180 3049 9190 3027 9209
HAIL...<.75IN
WIND...60MPH
$$
CAB1 follow-up statement
180
WWUS54 KLIX 032346
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
646 PM CDT WED MAY 3 2017
LAC047-077-121-125-040030-
/O.CON.KLIX.SV.W.0086.000000T0000Z-170504T0030Z/
West Feliciana LA-West Baton Rouge LA-Pointe Coupee LA-Iberville LA-
646 PM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN WEST FELICIANA...CENTRAL WEST BATON ROUGE...POINTE
COUPEE AND NORTHWESTERN IBERVILLE PARISHES...
At 644 PM CDT, severe thunderstorms were located along a line
extending from near Morganza to near Fordoche to Krotz Springs to
Cecilia, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Roads, St. Francisville, Livonia, Maringouin, Fordoche, Rosedale,
Grosse Tete, Morganza, Ramah, Erwinville and Lottie.
Strongest winds could be near Krotz Springs and approaching Lottie
and Livonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3077 9129 3072 9129 3070 9132 3064 9129
3060 9132 3057 9130 3040 9130 3021 9149
3023 9148 3026 9159 3035 9163 3036 9165
3039 9162 3044 9164 3050 9170 3050 9175
3051 9173 3057 9176 3067 9173 3078 9176
TIME...MOT...LOC 2344Z 262DEG 51KT 3075 9166 3064 9167 3052 9173 3033
9187
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:54 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 3, 3:54 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
354 PM CDT Wed May 3 2017
.SYNOPSIS...
Low pressure currently centered near Texarkana with one warm front
along the southern border of Tennessee and a second warm front
just south of the Louisiana coast, where it has been anchored all
day. Convection has been riding just north of this front this
afternoon across areas south of Interstate 10. While many areas
warmed to near forecast highs this morning, as rain moved in,
temperatures have fallen significantly into the 60s for much of
the area. Likely to see a brief spurt of gusty winds over the next
hour or two as pressures near Lake Pontchartrain have jumped about
4 mb in the last hour. Will drop Tornado Watch 190 with issuance
of forecast package as convection has moved out of those areas.
&&
.SHORT TERM...
Mesoscale models have struggled with convection today, as warm
front still has not moved inland. This is bringing heavy rain axis
closer to the coast, and heavy rain emphasis more likely to be
south of Lake Pontchartrain tonight. Reluctant to drop Flash Flood
Watch over northern portions of the area, as convection with
squall line could still drop a quick couple of inches of rain. As
we have not gotten into the warm sector for significant
destabilization, threat of severe weather is somewhat less, but
not zero.
Will need to monitor areas downwind of Lake Pontchartrain behind
the front for the potential of a Wind Advisory. For now, it
appears winds will be short of advisory criteria...which is 25
mph sustained.
Current scenario would have heaviest precipitation east of the
CWA prior to 12z, but still could see lingering showers/rain
through the morning hours. Should see some clearing by late
afternoon as system shifts east across Mississippi and Alabama.
Friday and Saturday will be dry and cool. Lows both mornings
likely to be 10-15 degrees below normal. With dry air in place,
highs 75 to 80 both days. 35
&&
.LONG TERM...
Upper ridging will move into the area and take up residence Sunday
through the middle of next week. Dry weather with temperatures
warming into the mid, and possibly upper 80s. Lows gradually
moderating from the 50s to the 60s. No large variations in medium
range guidance.
&&
.AVIATION...
A generally messy forecast for the next 24 hours with widespread
showers and thunderstorms. While there is lower than normal
confidence, have tried to capture short term trends and the timing
of the worst conditions as the squall line moves through this
evening and tonight. Conditions should gradually improve from west
to east Thursday morning, but winds will remain elevated and gusty
depending on location due to a tight pressure gradient as high
pressure builds into the area. 95/DM
&&
.MARINE...
Headlines remain in place with exercise caution headlines now and
Small Craft Advisories going into effect at 06z. Could see a few
gusts to gale force, but confidence not high enough for a warning.
Advisories currently through 00z Friday, but likely to need
extended beyond that. Probably will be carrying headlines through
at least Friday night for most of the coastal waters before
conditions begin to subside. 35
&&
.DECISION SUPPORT...
DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Flash Flood Watch and Severe threat through tonight.
Decision Support Service (DSS) Code Legend:
GREEN = No weather impacts that require action
BLUE = Long fused Watch/Warning/Advisory in effect or high
visibility event
YELLOW = Heightened impacts with short fused
Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
Nearby tropical events, HAZMAT or other large episodes
RED = Full engagement for moderate risk of severe weather; Direct
tropical threats; events of national significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 55 65 46 73 / 100 10 0 0
BTR 56 69 50 74 / 100 10 0 0
ASD 61 69 49 76 / 100 40 10 0
MSY 63 70 53 75 / 100 30 0 0
GPT 65 72 51 75 / 100 60 10 0
PQL 64 73 47 76 / 100 60 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday morning for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch through Thursday morning for MSZ068>071-077-
080>082.
GM...Small Craft Advisory from midnight tonight to 7 PM CDT Thursday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, May 3, 6:03 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 603 PM CDT Wed May 3 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-041115- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 603 PM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight There is a slight risk of severe thunderstorms for all of southern Mississippi and southeast Louisiana tonight. The main hazards with severe weather will be tornadoes, damaging winds and large hail. A Flash Flood Watch is in effect for all of southern Mississippi and southeast Louisiana through 7 am Thursday. Total rainfall amounts are expected to be 3 to 5 inches with locally higher amounts possible. Small craft advisories are posted starting at midnight tonight through at least Thursday afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Small craft advisories may be extended into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely later tonight.
In the hours before
Special weather statement, May 3, 3:28 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
328 PM CDT WED MAY 3 2017
LAZ069-032115-
Lower Plaquemines LA-
328 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLAQUEMINES PARISH UNTIL
415 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Empire, or 8 miles southeast of Port Sulphur, moving southeast at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Boothville-venice, Boothville, Empire, Buras, Buras-triumph, Venice
and Boothville Asos.
LAT...LON 2924 8949 2925 8946 2925 8947 2924 8957
2933 8964 2933 8973 2949 8960 2946 8952
2940 8952 2942 8958 2940 8958 2939 8956
2938 8933 2934 8939 2935 8936 2933 8937
2935 8935 2933 8935 2935 8920 2915 8940
TIME...MOT...LOC 2028Z 292DEG 29KT 2940 8962Local storm report, May 3, 4:02 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
402 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM TSTM WND DMG RACELAND 29.72N 90.60W
05/03/2017 LAFOURCHE LA EMERGENCY MNGR
MULTIPLE TREES DOWNED BY THUNDERSTORM WINDS.
&&
MEFFERSOLocal storm report, May 3, 5:13 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM MARINE TSTM WIND 31 E VENICE 29.30N 88.84W
05/03/2017 M47 MPH GMZ555 LA AWOS
AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.
&&
BWAGNERLocal storm report, May 3, 5:16 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM MARINE TSTM WIND 24 S VENICE 28.93N 89.41W
05/03/2017 M55.00 MPH PLAQUEMINES LA C-MAN STATION
0451 PM MARINE TSTM WIND 31 E VENICE 29.28N 88.84W
05/03/2017 M47.00 MPH GMZ555 LA ASOS
41 KNOTS SUSTAINED MEASURED AT KMIS
&&
CBANNANLocal storm report, May 3, 5:18 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
518 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM MARINE TSTM WIND 31 E VENICE 29.30N 88.84W
05/03/2017 M47.00 MPH GMZ555 LA AWOS
AWOS STATION KMIS ON OIL PLATFORM IN MAIN PASS BLOCK 140B
REPORTED A SUSTAINED 41 KNOT WIND IN A THUNDERSTORM.
&&
BWAGNERLocal storm report, May 3, 5:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM MARINE TSTM WIND 55 E VENICE 29.27N 88.44W
05/03/2017 M48.00 MPH GMZ577 XX AWOS
KVKY MEASURED A 42 KNOT GUST.
&&
CBANNANThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:43 AM CDT | Small Craft Advisory | LIX | 71 hr | |
| May 3, 8:19 AM CDT | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint James | 26 min |
| May 3, 8:31 AM CDT | Special Marine Warning | LIX | 44 min | |
| May 3, 8:33 AM CDT | Special Marine Warning | LIX | 27 min | |
| May 3, 8:47 AM CDT | Special Weather Statement | LIX | Saint James | 28 min |
| May 3, 8:51 AM CDT | Special Marine Warning | LIX | 39 min | |
| May 3, 9:03 AM CDT | Special Marine Warning | LIX | 27 min | |
| May 3, 9:19 AM CDT | Special Weather Statement | LIX | Jefferson | 41 min |
| May 3, 9:27 AM CDT | Special Marine Warning | LIX | 33 min | |
| May 3, 9:36 AM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 25 min |
| May 3, 9:40 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Plaquemines | 35 min |
| May 3, 9:58 AM CDT | Special Weather Statement | LIX | Assumption | 47 min |
| May 3, 10:00 AM CDT | Special Marine Warning | LIX | 30 min | |
| May 3, 10:14 AM CDT | Special Weather Statement | LIX | Lafourche | 46 min |
| May 3, 10:31 AM CDT | Special Marine Warning | LIX | 29 min | |
| May 3, 11:15 AM CDT | Special Marine Warning | LIX | 30 min | |
| May 3, 11:35 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche | 24 min |
| May 3, 12:03 PM CDT | Special Marine Warning | LIX | 27 min | |
| May 3, 12:28 PM CDT | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Terrebonne | 47 min |
| May 3, 12:32 PM CDT | Special Weather Statement | LIX | Saint John the Baptist | 28 min |
| May 3, 1:23 PM CDT | Special Marine Warning | LIX | 22 min | |
| May 3, 1:25 PM CDT | Special Weather Statement | LIX | Terrebonne | 50 min |
| May 3, 1:41 PM CDT | Special Marine Warning | LIX | 64 min | |
| May 3, 1:41 PM CDT | Special Weather Statement | LIX | Saint Charles | 34 min |
| May 3, 1:53 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Terrebonne | 37 min |
| May 3, 1:59 PM CDT | Flash Flood Warning | LIX | Saint James, Saint John the Baptist | 3 hr |
| May 3, 2:10 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Saint Charles | 20 min |
| May 3, 2:24 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles | 36 min |
| May 3, 2:45 PM CDT | Special Marine Warning | LIX | 45 min | |
| May 3, 2:57 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Plaquemines, Saint Bernard | 33 min |
| May 3, 2:59 PM CDT | Special Marine Warning | LIX | 31 min | |
| May 3, 3:11 PM CDT | Special Marine Warning | LIX | 64 min | |
| May 3, 3:14 PM CDT | Special Marine Warning | LIX | 46 min | |
| May 3, 3:21 PM CDT | Special Marine Warning | LIX | 54 min | |
| May 3, 3:28 PM CDT | Special Weather Statement | LIX | Plaquemines | 47 min |
| May 3, 4:11 PM CDT | Special Marine Warning | LIX | 64 min | |
| May 3, 5:10 PM CDT | Special Marine Warning | LIX | 50 min | |
| May 3, 5:36 PM CDT | Special Marine Warning | LIX | 39 min | |
| May 3, 5:53 PM CDT | Special Marine Warning | LIX | 52 min | |
| May 3, 6:41 PM CDT | Special Marine Warning | LIX | 49 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.